Oregon, 2008

High Wind in Oregon, February 21, 2008

February 21, 2008 · NWS MFR · 1 event in 1 county or zone

bringing gusty winds to the coast. Only one station recorded gusts meeting High Wind Warning criteria, so it is likely that the high winds were localized as Humbug Mountain records high wind often.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A cold front moved onshore this day...bringing gusty winds to the coast. Only one station recorded gusts meeting High Wind Warning criteria, so it is likely that the high winds were localized as Humbug Mountain records high wind often.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 21, 9:00 AM PST, 5 hours 22 minutes earlier.

Area forecast discussion, Feb 21, 9:00 AM PST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
900 AM PST THU FEB 21 2008

.DISCUSSION...A SURFACE LOW IS LOCATED ABOUT 250 MILES OFF THE
COAST OF SOUTHERN OREGON AND NORTHERN CALIFORNIA WITH RAIN AND
SNOW MOVING INTO THE AREA THIS MORNING. SNOW LEVELS ARE AROUND
4000 FEET TODAY AND ARE EXPECTED TO LOWER TO AROUND 3500 FEET AS
THE OCCLUDED FRONT MOVES OVER THE AREA LATE THIS AFTERNOON INTO
THIS EVENING. AS THE LOW MOVES TO THE NORTH TONIGHT...A SHORTWAVE
TROUGH WILL MOVE INTO THE AREA FROM THE WEST WITH CONTAINING
WIDESPREAD SHOWERS THROUGH FRIDAY. SNOW LEVELS ARE EXPECTED TO
LOWER TO AROUND 3000 FEET BY FRIDAY MORNING. MODERATE PRECIPITATION
IS EXPECTED ALONG THE COAST AND OVER NORTHERN CALIFORNIA TODAY IN
MOIST SOUTH TO SOUTHWEST FLOW. ALSO STRONG AND GUSTY WINDS ARE
EXPECTED OVER HIGHER ELEVATIONS ABOVE 5000 FEET AND INTO THE
SHASTA VALLY THROUGH TODAY. MAIN FORECAST CONCERN WITH THIS SYSTEM
WILL BE SNOW LEVELS...ESPECIALLY OVER SISKIYOU COUNTY WHERE
HEAVIER PRECIPITATION IS EXPECT...AND WHEN SNOW WILL TAPER OFF TO
SHOWERS ON FRIDAY. HAVE MODIFIED SNOW ADVISORIES FOR WESTERN AND
SOUTH CENTRAL SISKIYOU COUNTY SO THAT THEY ARE OUT NOW THROUGH
FRIDAY AFTERNOON. SNOW MAY DIMINISH DURING THE DAY FRIDAY THOUGH.

THE NEXT WINTER STORM IS FORECAST INTO THE AREA  SATURDAY
AFTERNOON INTO SATURDAY NIGHT WITH A STRONG SURFACE LOW FORECAST
TO APPROACH THE NORTHERN CALIFORNIA COAST THEN MOVE INLAND ON
SUNDAY. THIS SYSTEM IS EXPECTED TO BRING HEAVY PRECIPITATION
ESPECIALLY TO AREAS OF NORTHERN CALIFORNIA IN STRONG MOIST
SOUTHERLY FLOW. SNOW LEVELS ARE FORECAST TO BE AROUND 4000 FEET
WITH LOWER SNOW LEVELS POSSIBLE IN AREAS OF STRONG PRECIPITATION
RATES SUCH AS NEAR MOUNT SHASTA AND IN WESTERN SISKIYOU COUNTY.
SNOW AMOUNTS WILL BE A CONCERN WITH THE NEXT FORECAST CYCLE.

&&

.AVIATION...A WINTER STORM IS BRINGING RAIN AND SNOW TODAY AND
TONIGHT WITH RAIN AND SNOW DECREASING BECOMING LIGHT TOMORROW.
SOUTHWEST OREGON...VFR CONDITIONS EXCEPT ISOLATED MVFR AND IFR IN
HEAVIER PRECIP ESPECIALLY OVER EXTREME SOUTHWESTERN OREGON. OVER
NORTHERN CALIFORNIA...AREAS OF MVFR ESPECIALLY FROM THE CASCADES
WEST WITH ISOLATED IFR IN HEAVIER PRECIPITATION.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 4 PM PST FRIDAY FOR .

CA...WIND ADVISORY UNTIL 8 PM PST THIS EVENING FOR CAZ081.
     SNOW ADVISORY UNTIL 4 PM PST FRIDAY FOR CAZ080-CAZ082-CAZ083.

PACIFIC COASTAL WATERS...GALE WATCH FROM LATE SATURDAY NIGHT THROUGH
     SUNDAY AFTERNOON FOR PZZ356-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THIS AFTERNOON FOR
     PZZ356.
     HAZARDOUS SEAS WARNING FROM 4 PM THIS AFTERNOON TO 7 AM PST
     FRIDAY FOR PZZ356.
     GALE WARNING FROM 4 PM THIS AFTERNOON TO 7 AM PST FRIDAY FOR
     PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST THIS
     AFTERNOON FOR PZZ356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PST FRIDAY FOR PZZ350-
     PZZ370.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM PST MONDAY
     FOR PZZ350-PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PST THIS MORNING FOR
     PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ376.
     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST THIS
     MORNING FOR PZZ376.

CC
Hazardous weather outlook, Feb 21, 9:12 AM PST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
912 AM PST THU FEB 21 2008

CAZ080-082-083-220400-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
912 AM PST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT TODAY AND TONIGHT ABOVE 3000 FEET.
SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SNOW ADVISORY WILL REMAIN IN EFFECT UNTIL 4 PM PST FRIDAY.

ANOTHER SIGNIFICANT STORM WILL MOVE INTO THE AREA LATER SATURDAY
INTO SUNDAY WITH A THREAT FOR STRONG WINDS AS WELL AS HEAVY
RAINFALL AND HEAVY MOUNTAIN SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-220400-
CENTRAL SISKIYOU COUNTY-
912 AM PST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 8 PM PST TONIGHT. SEE WEATHER
MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER SIGNIFICANT STORM WILL MOVE INTO THE AREA LATER SATURDAY
INTO SUNDAY WITH A THREAT FOR STRONG WINDS AS WELL AS HEAVY
RAINFALL AND HEAVY MOUNTAIN SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WOODHEAD

In the hours before

Local storm report, Feb 21, 11:31 AM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1131 AM PST THU FEB 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HEAVY SNOW       ESE MOUNT SHASTA        41.32N 122.31W
02/21/2008  M0.5 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SNOW NOW STARTING TO ACCUMULATE ON THE GROUND...TOTAL
            ACCUMULATION FOR THE PAST 30 MINUTES.

&&

WOODHEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
February 21, 2:22 PM PST to 4:22 PM PST
Where
Curry County Coast forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The ODOT sensor at Humbug Mountain recorded wind gusts exceeding High Wind Warning criteria continuously from 21/1422 until 21/1452 PST. The peak gust was 75 mph, recorded at 21/1452 PST. Humbug Mountain recorded another stretch of gusts meeting High Wind Warning criteria from 21/1552 until 21/1652 PST. The peak gust was 65 mph, recorded at 21/1622 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72488.